Wyoming, 2025

High Wind in Wyoming, March 22, 2025

March 22, 2025 · NWS RIW · 7 events in 7 counties and zones

A weather system moved into Wyoming and brought strong wind across much of western and central Wyoming. Some of the high wind was synoptic, especially in Sweetwater and Natrona Counties, where wind gusted as high as 62 and 71 mph, respectively.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A weather system moved into Wyoming and brought strong wind across much of western and central Wyoming. Some of the high wind was synoptic, especially in Sweetwater and Natrona Counties, where wind gusted as high as 62 and 71 mph, respectively. Some others were from convective rain and snow bands. The most notable here was around Tisdale Divide in southern Johnson County where wind gusted to 71 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 9:50 AM MST, 1 hour 49 minutes earlier. Its key messages:

  • Snow continues across western Wyoming today, tapering off late.
  • Strong to high wind likely across much of central and southern Wyoming from midday to early this evening.
  • The warmest temperatures so far this year are likely during the middle of next week.
Area forecast discussion, Mar 22, 9:50 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1050 AM MDT Sat Mar 22 2025

.KEY MESSAGES...

- Snow continues across western Wyoming today, tapering off
  late.

- Strong to high wind likely across much of central and southern
  Wyoming from midday to early this evening.

- The warmest temperatures so far this year are likely during
  the middle of next week.

&&

.DISCUSSION...
Issued at 258 AM MDT Sat Mar 22 2025

It has been a while since I wrote the forecast discussion, and so
luck has it, there is active weather the first day when I do it
again. This is not the most earth shattering weather, but it will be
impactful for some. It is spring now, and the is when we can have
large contrasts across the area. And this is no exception as there
are two main concerns. In western Wyoming, it is snow. In areas East
of the Divide as well as Sweetwater County, it is strong to high
wind.

We will start with the west, the snowy portion of the system. As I
write this around 2:30 am, snow has begun across much of the west
and it will continue through much of the day, The most intense snow
would likely fall through early afternoon, when the area will be
under the influence of the best jet dynamics and upper level
dynamics, then tapering off later in the afternoon as the trough
axis and cold front associated with the fast moving Pacific system
moves through. And the fast movement of the system should keep
accumulations largely in the advisory range, with at most a 2 out
of 5 chance of over 12 inches in the mountains and less than 1 out
of 5 chance of greater than 8 inches in the valleys. A few
spots could see warning level amounts, but this would be
isolated and limited to the highest mountain peaks. In addition,
the impacts to travel would likely be mitigated by the strong
late March sun, which should limit accumulation on paved
surfaces after around 10 am except over the higher passes or if
the snowfall rate is heavy. With the jet over the area, wind
will be rather strong as well. The wetter nature of spring snow
may limit this somewhat, but there will be some areas of blowing
snow in the more wind prone areas. This snow should end by
sunset, with only a few leftover showers tonight in the
mountains.

Now we shift to southern and central Wyoming, and the main concern
shifts to wind. There will a decent set up with the 120 knot jet
over the area, along with good mixing from the approaching trough
and some sunshine and steep lapse rates allowing for decent mixing
across the area. We did make some changes here. Latest model
guidance shows 700 millibar wind increasing to 50 knots across much
of Fremont County and as high as 60 knots in Sweetwater County. MOS
guidance is showing sustained wind as high as 34 knots at the
Riverton Airport and as high as 39 knots at the Sweetwater County
airport near Rock Springs. Probabilistic guidance also shows a
greater then 1 in 2 chance of gusts past 50 mph in these locations.
With a decent chance for high wind gusts, we have issued high wind
warnings for the Wind River Basin as well as eastern Sweetwater
County today, ending at 9 pm like the other locations. Muddy Gap to
Casper also has a greater than 1 in 2 chance of wind gusts past 50
mph, although high wind may occur before the trough passage as
opposed to after in the aforementioned locations. Strong wind is
also possible in places like the Lee of the Absarokas, northern
Big Horn Basin and northern Johnson County but with the chance
of wind gusts past 50 mph generally less then 1 out of 3, we
will issue no highlights at this time. All areas will have at
least a 1 in 2 chance of wind gusts past 35 mph though. Wind
should decrease tonight as the pressure gradient relaxes and
wind decouples.

And there is one more concern, the chance of showers and maybe a few
afternoon thunderstorms and possibly banded precipitation. There are
steep lapse rates and many areas East of the Divide have negative
lifted indices this afternoon. With this, we added a slight chance
(1 out of 6 chance) of thunder this afternoon. With highs expected
to be in the 40s, the precipitation could be in the form of
rain, wet snow, or possibly even small, soft hail, known as
graupel. Impacts to roads should remain minimal, as almost all
showers would occur during the day and the above freezing
temperatures and strong March sun should keep most roads mainly
wet. A few spots could see a period of locally heavy rain or
snow if things set up correctly though. The chance of showers
should end around sunset, as we lose the heating of the day and
the trough moved away to the east.

Somewhat quieter weather then moves in for much of the rest of the
period. Another system will brush by to the north on Sunday but
this one has much less moisture to work with so any
precipitation would be light. There is some concern for possible
high wind in the Cody foothills Sunday afternoon and evening
with the area in the right front quadrant of a jet streak pre
trough. Still enough uncertainty to not issue any highlights
though. Quieter weather then moves in from Monday through
Wednesday as ridging builds over the area. This will likely
bring some of the warmest air so far this year, especially for
Wednesday and Thursday. Wednesday or Thursday could be the days
places some of the lower elevation locations East of the Divide
see their first 70 degree high temperatures of the year.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1045 AM MDT Sat Mar 22 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Some lingering MVFR conditions at JAC/BPI/PNA with light snow
periodically on station. This should lift and end shortly into
the period. Otherwise, gusty winds up to 25kts to start the
period pushing to 35kts by 21Z. Winds will diminish after sunset
beyond the 02-03Z timeframe but remaining elevated at RKS into
Sunday. Some mid level ceilings even into the overnight hours
into Sunday, but remain VFR.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions expected throughout the entirety of the period.
Some minimal snow chances at COD through 23Z and at CPR through
01Z, but chances low carrying prob30 groups at this time. Gusty
winds expected for all locations up to 40-50kts, highest at CPR
not expecting a reprieve down to 25kts until after 02Z becoming
10-15kts after 06Z through the overnight hours.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for WYZ001-
012>014-023-024.

High Wind Warning until 9 PM MDT this evening for WYZ016-017-
019-020-030.

&&

DISCUSSION...Hattings
AVIATION...Lowe
Hazardous weather outlook, Mar 22, 12:46 AM MST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
146 AM MDT Sat Mar 22 2025

WYZ001>020-022>030-231300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
146 AM MDT Sat Mar 22 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR
WESTERN WYOMING...

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR
PORTIONS OF CENTRAL AND SOUTHERN WYOMING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Snow continuing in western Wyoming, tapering off late this
afternoon. Please see Winter Weather Advisories for details.

Strong to high wind likely across portions of central and
southern Wyoming. Please see High Wind Warnings for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night...Strong wind possible in the lee of the Absarokas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
March 22, 11:39 AM MST
Where
Northeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 58 mph wind gust occurred at the Johnson County airport near Buffalo.

High Wind, Southeast Big Horn Basin

When
March 22, 12:01 PM MST
Where
Southeast Big Horn Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

The Worland airport had a wind gust of 58 mph.

High Wind, Southeast Johnson County

When
March 22, 12:40 PM MST to 1:44 PM MST
Where
Southeast Johnson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Convective banded precipitation brought high wind around Tisdale Divide, with wind gusts as high as 71 mph.

High Wind, East Sweetwater County

When
March 22, 12:58 PM MST to 4:52 PM MST
Where
East Sweetwater County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Several wind sensors along Interstate 80 recorded wind gusts over 60 mph. The Sweetwater County airport to the east of Rock Springs recorded a wind gust of 62 mph.

High Wind, Green Mountains & Rattlesnake Range

When
March 22, 1:18 PM MST to 4:26 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusted as high as 63 mph near Pathfinder Reservoir along Highway 220.

High Wind, Natrona County Lower Elevations

When
March 22, 1:22 PM MST to 4:52 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusts over 58 mph occurred throughout much of Natrona County. Some of the strongest wind gusts included 63 mph at Midwest and 62 mph at the Natrona County airport.

High Wind, Upper Green River Basin

When
March 22, 1:22 PM MST to 1:30 PM MST
Where
Upper Green River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Wind gusts of 58 mph occurred in Farson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247710, 1247711, 1247708, 1247707, 1247705, 1247706, 1247709.